Kansas, 2004

Hail and Lightning Strike in Kansas, August 29, 2004

August 29, 2004 · NWS DDC · 30 events in 8 counties and zones

29 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 12:05 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 29, 12:05 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT SUN AUG 29 2004

.DISCUSSION...

DAYS 1-2...
FOR TONIGHT SFC BOUNDARY DROPS SOUTH STALLING OUT NEAR THE OK/KS
BORDER ON MONDAY. AS IT DOES GFS/ETA/UKMET TRY TO KEEP SOME PCPN
GOING ALONG THIS BOUNDARY THROUGH THE OVERNIGHT HOURS. MODIFIED DDC
SOUNDING VIA ETA 7H TEMP PROGGS AND AMA LOW LVL MOISTURE SUGGEST
CONV TEMPS WILL BE REACHED LATE TODAY. HOWEVER WITH 9-10C 7H
TEMPS OVER THE SW 1/2 OF THE CWA WE MAY REMAINED CAPPED AS NO REAL
UPPER LEVEL FORCING EVIDENT ON W/V LOOP. STILL GIVEN CAPE AND SHEAR
PROGGED AGREE WITH SPC ON POTENTIAL AND WILL KEEP POPS ALONG AND
AHEAD OF THIS BOUNDARY THROUGH THE EVENING HOURS.

5H HTS WILL BE ON THE RISE THE NEXT FEW DAYS OVER THE WESTERN CONUS
AS THE NEXT SIG UPPER LOW IN THE GULF OF AK APPROACHES THE NW CONUS.
ALL MODELS IN GENERALLY GOOD AGREEMENT WITH SUBTLE WAVES EMBEDDED IN
THIS FLOW CROSSING THE PLAINS AS LEE TROF DEVELOPS MONDAY INTO
TUESDAY. ANY OF THESE SHOULD BE ENOUGH TO TRIGGER SOME LATE DAY
STORMS OVER THE WESTERN HIGH PLAINS GIVEN PROGGED INSTAB. TO VARIOUS
DEGREES THE UK/ETA/GFS ALL BRING ONE OF THESE WAVES INTO THE CNTL
PLAINS LATE MONDAY NIGHT WITH A SIMILAR SCENARIO APPEARING AGAIN
LATE TUESDAY. AT THIS TIME WILL LEAVE PCPN CHANCES FOR TUESDAY NIGHT
DUE TO TIMING/TRACK ISSUES. AS FOR MONDAY NIGHT WILL PLACE SMALL POPS
IN MY S/W WHERE BETTER EVENING INSTAB, SFC BOUNDARY AND MOISTURE
WILL BE PLACED.

DAYS 3-7...
THE LATEST RUNS OF THE ETA80, GFS, ECMWF, AND UKMET ALL SEEM TO
DIFFER AFTER ABOUT 84 HOURS.  THE GFS IS THE MOST CONSISTENT RUN TO
RUN MODEL, COMPARED TO YESTERDAYS 28/12Z RUN.  THE PLACEMENT OF THE
UPPER VORT MAXES/WAVES COMING UP AND OVER THE LARGE HIGH PRESSURE
SYSTEM ANCHORED OVER THE S.W. UNITED STATES IS THE MAIN MODEL
DIFFERENCE.  WILL BANK ON THE ETA80 BEING THE BEST WITH RESOLVING
THE PRECIPITATION FORECAST THROUGH WEDNESDAY, BUT FAVOR THE GFS
SOLUTION AFTERWARDS.  THERE WILL BE AT AT LEAST A LITTLE CHANCE
EITHER WAY, DRIER OR WETTER, FOR TUESDAY NIGHT AND WEDNESDAY AS
THOSE PERIODS APPROACH NEARER TERM.  AS FOR THE FRIDAY PERIOD, WILL
CHANGE POPS FROM 30 TO 20 PERCENT.  THE GFS IS STILL HINTING AT
ANOTHER SHORT WAVE ROTATING NW TO SE THROUGH CWA LATE FRIDAY, BUT
THE PATTERN OF THE CANADIAN SUGGESTS THIS SHORT WAVE MAY TRAVEL
FARTHER EAST INTO EASTERN KANSAS AND MISSOURI.  TEMPERATURES WERE
BASICALLY UNTOUCHED, JUST SMOOTHED OUT THE EXISTING MAX/MINS AND
ALIGNED THEM A BIT WITH SURROUNDING ISC GRIDS.

WILL ADJUST 8-10 DAY OUTLOOK TO NEAR AND NEAR NORMAL, AS THE IS SO
CLEAR SIGN HOW FAST THE S.W. HIGH PRESSURE SYSTEM WILL BREAK DOWN.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 89 62 90 / 20 00 00 00
GCK 58 88 61 88 / 20 00 20 00
EHA 60 88 59 86 / 20 00 20 00
LBL 60 89 61 88 / 20 10 20 00
HYS 59 88 60 88 / 20 00 00 00
P28 61 90 65 90 / 00 00 10 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RB/TSB
Hazardous weather outlook, Aug 29, 4:00 AM CST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 29 2004

KSZ030-031-043>046-061>066-074>081-084>090-301000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON ALONG A CONVERGENCE
LINE FROM ELKHART, SYRACUSE, GARDEN CITY, AND TO SCOTT CITY. THEN
DURING THE EVENING COULD CONTINUE TO PROGRESS A BIT EASTWARD TOWARD
LIBERAL, DODGE CITY, AND HAYS. A FEW OF THESE STORMS MAY PUT OUT A
BRIEF WIND GUST TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

06

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

29 hail, 1 lightning. Local standard time, as filed.

Hail, Scott

When
August 29, 6:07 PM CST
Where
Scott County, 4 mi N of Scott City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -100.900

Hail, Scott

When
August 29, 6:11 PM CST
Where
Scott County, 4 mi N of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -100.900

Hail, Scott

When
August 29, 6:20 PM CST
Where
Scott County, Scott City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.900

Hail, Ness

When
August 29, 6:22 PM CST
Where
Ness County, 4 mi NE of Utica
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -100.117

Hail, Lane

When
August 29, 6:24 PM CST
Where
Lane County, Shields
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Hail, Scott

When
August 29, 6:26 PM CST
Where
Scott County, 5 mi N of Scott City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -100.900

Hail, Lane

When
August 29, 6:29 PM CST
Where
Lane County, Shields
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Hail, Scott

When
August 29, 6:30 PM CST
Where
Scott County, 4 mi W of Scott City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.967

Lightning, Stanton

When
August 29, 6:30 PM CST
Where
Stanton County, 1 mi N of Big Bow
Reported by
NEWSPAPER
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Lightning hit a house and caused it burn. The home was completely destroyed but the occupants got out safely.

Hail, Ellis

When
August 29, 6:33 PM CST
Where
Ellis County, 4 mi NE of Ellis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -99.500

Hail, Scott

When
August 29, 6:49 PM CST
Where
Scott County, 4 mi W of Scott City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -100.967

Hail, Lane

When
August 29, 7:00 PM CST
Where
Lane County, 1 mi W of Alamota
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -100.333

Hail, Ellis

When
August 29, 7:20 PM CST
Where
Ellis County, 1 mi W of Hays
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -99.333

Hail, Scott

When
August 29, 7:20 PM CST
Where
Scott County, 13 mi SW of Scott City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -101.067

Hail, Scott

When
August 29, 7:20 PM CST
Where
Scott County, 4 mi W of Shallow Water
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -100.983

Hail, Scott

When
August 29, 7:25 PM CST
Where
Scott County, 7 mi WSW of Shallow Water
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -101.033

Hail, Ellis

When
August 29, 7:32 PM CST
Where
Ellis County, Hays
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.867, -99.317

Hail, Finney

When
August 29, 7:55 PM CST
Where
Finney County, 8 mi WSW of Friend
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.217, -101.050

Hail, Lane

When
August 29, 8:00 PM CST
Where
Lane County, Shields
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Hail, Ness

When
August 29, 8:10 PM CST
Where
Ness County, 4 mi NE of Utica
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.683, -100.117

Hail, Lane

When
August 29, 8:12 PM CST
Where
Lane County, Shields
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.450

Hail, Kearny

When
August 29, 8:12 PM CST
Where
Kearny County, 10 mi N of Deerfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -101.133

Hail, Rush

When
August 29, 8:23 PM CST
Where
Rush County, La Crosse
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -99.300

Hail, Rush

When
August 29, 8:25 PM CST
Where
Rush County, 3 mi NW of Bison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.550, -99.233

Hail, Rush

When
August 29, 8:28 PM CST
Where
Rush County, La Crosse
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -99.300

Hail, Lane

When
August 29, 8:29 PM CST
Where
Lane County, Shields
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -100.450

Hail, Rush

When
August 29, 8:31 PM CST
Where
Rush County, 3 mi NW of Bison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.550, -99.233

Hail, Lane

When
August 29, 8:35 PM CST
Where
Lane County, 1 mi NE of Shields
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -100.433

Hail, Rush

When
August 29, 8:41 PM CST
Where
Rush County, Rush Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.300

Hail, Rush

When
August 29, 8:48 PM CST
Where
Rush County, Rush Center
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.467, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419322, 5419323, 5419324, 5419325, 5419326, 5419327, 5419582, 5419328, 5419584, 5419329, 5419330, 5419331, 5419332, 5419333, 5419569, 5419334, 5419335, 5419570, 5419583, 5419571, 5419572, 5419573, 5419574, 5419575, 5419576, 5419577, 5419578, 5419579, 5419580, 5419581.